Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 152, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Dec 28, 2024, 4:29 PM CST for Rapides Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2024, 4:29 PM CST (22:29 UTC)
- Expired
- Dec 28, 2024, 7:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rapides Parish, LA, Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 17 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:35 PM CST | FLASH FLOOD | 1 Ne Leesville, LA | Pictures of street flooding in Leesville. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2104 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.5
The text
As transmitted.
777
WGUS54 KLCH 282229
FFWLCH
LAC079-115-TXC351-290130-
/O.NEW.KLCH.FF.W.0152.241228T2229Z-241229T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
429 PM CST Sat Dec 28 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Rapides Parish in central Louisiana...
Vernon Parish in west central Louisiana...
Northeastern Newton County in southeastern Texas...
* Until 730 PM CST.
* At 429 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
De Ridder, Leesville, Rosepine, Anacoco, Slagle, Fort Johnson,
Lena, New Llano, Hornbeck, Kurthwood, Hutton, Lacamp, Clifton,
Burr Ferry, Flatwoods, Simpson, Pickering and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3127 9353 3128 9344 3136 9338 3135 9295
3137 9295 3137 9291 3139 9291 3150 9275
3149 9269 3145 9271 3145 9268 3140 9268
3110 9289 3088 9318 3088 9342 3101 9359
FLASH FLOOD...RADAR INDICATED
$$
BrazzellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:28 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 28, 3:28 PM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lake Charles LA 328 PM CST Sat Dec 28 2024 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (Tonight through Monday night) Issued at 315 PM CST Sat Dec 28 2024 At the surface, low pressure is near the Ark-La-Tex with a cold front extending to the SW, west of Houston. Aloft, a powerful midlevel shortwave trough is noted over north TX in water vapor imagery. Severe storms are beginning to consolidate over our SE TX counties at this time ahead of these features within a very warm and moist atmosphere, which, timing wise, is well in line with CAMs guidance over the last several hours. Showers and storms will continue to push east through the evening into the early part of the overnight period, eventually exiting lower Acadiana prior to midnight. Until then, all modes of severe weather will be possible as these storms consolidate into a QLCS and move east through the forecast area. A PDS Tornado Watch remains in affect through 9PM for the entire forecast area apart from lower Acadiana, with those few parishes expected to be included in another Tor Watch that will be issued later this evening. In addition to tornadoes, these storms will be capable of producing hail, damaging winds, frequent lightning, and torrential rainfall that could lead to flooding. Although many part of south LA have seen little weather today, it is imperative to not let your guard down through the next several hours as conditions will deteriorate quickly very soon. Once this weather clears the forecast area tonight, winds will gradually shift NW behind the cold front. However, little in the way of cooler/drier air is expected post-frontal passage, with dewpoints only "bottoming out" in the low to mid 50s tomorrow morning. Therefore, it does look like we will see another round of fog tonight/early tomorrow morning. Fortunately, the potential for widespread dense fog look minimal, but patchy areas of fog may be an issue Sun morning. Tomorrow into Monday weak surface high pressure slides overhead, with winds turning back to the SW to S Sun night. Otherwise, rather benign but warm weather continues through Monday, with highs in the upper 60s to mid 70s. Overnight lows fall into the upper 40s to mid 50s both Sun and Mon night. && .LONG TERM... (Tuesday through next Friday) Issued at 315 PM CST Sat Dec 28 2024 The long term period will bring several days of dry and seasonal conditions. Beginning on New Years Eve, a cold front will sweep through the region early in the day, likely prior to sunrise, shifting winds back to the north and advecting in a drier airmass throughout the daytime hours. Highs will reach into mid to upper 60s Tues afternoon, while dewpoints gradually fall into the low to mid 40s. Overnight, a secondary reinforcing cold front will quickly sweep through the area, resulting in a chilly start to the new year with lows falling in the the upper 30s to mid 40s Wed morning. Wednesday into Thursday, post-frontal high pressure builds down out of the Plains and settles overhead resulting in a couple of days of dry and mild conditions. Mostly sunny skies, highs in the upper 50s to low 60s, and light north winds can be expected each day. By Thursday afternoon into Thursday night, high pressure begins to depart to the east allowing winds to turn more easterly overhead. This will bring a slightly increase in dewpoints Thurs night into Fri, which will in turn increase overnight lows a bit. NBM is still wanting to bring small POPs in Thurs night into early Fri however, I'm still not convinced we will be nearly moist enough to squeeze out any showers through this period. Fri night into early Sat, another dry cold front sweeps through, effectively bringing an end to any warming/moistening trend as we head into the weekend. 17 && .AVIATION... (18Z TAFS) Issued at 1133 AM CST Sat Dec 28 2024 For the next few hours, scattered shower activity will continue to stream north across the region amid MVFR CIGs and gusty southerly winds. Some of these showers may evolve into thunderstorms through the next couple of hours, and will be capable of producing strong wind gusts, frequent lightning, and torrential rainfall. Around 2-3PM a line of strong to severe storms will move into SE TX, shifting east from there through the afternoon into the early part of the overnight hours. This line will bring the worst of the period's weather. Attempted to time this line out within the TAFs, including with TEMPO groups. Conditions will deteriorate at BPT around 2-3PM, at LCH between 4 and 5 PM, at AEX between 4 and 6 PM, and at LFT/ARA between 5 and 7 PM. Thereafter, rainfall/severe risk will come to an end and CIGs should gradually lift to VFR. However, some patchy fog is expected to develop overnight at all sites. This fog should burn off around 14Z tomorrow, giving way to VFR conditions. 17 && .MARINE... Issued at 315 PM CST Sat Dec 28 2024 Showers and storms will begin to amplify over the western waters through the next couple of hours, spreading east through the evening and eventually exiting the eastern waters prior to midnight. Winds and seas will be elevated this evening into tonight, and will also be higher in and around any strong to severe storms. Winds turn NW after the front and relax quickly, before veering SW to S again by early Monday. Dry weather returns overnight and continues through much of next week as a cold front exits the area. && .PRELIMINARY POINT TEMPS/POPS... AEX 51 67 48 72 / 90 0 0 0 LCH 53 70 52 72 / 80 0 0 0 LFT 56 70 52 73 / 80 0 0 0 BPT 54 72 53 74 / 40 0 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...17 LONG TERM....17 AVIATION...17
In the hours before
Special weather statement, Dec 28, 1:58 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
158 PM CST Sat Dec 28 2024
TXZ180-259-282030-
Northern Jasper TX-Tyler TX-
158 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN TYLER AND NORTHEASTERN
JASPER COUNTIES THROUGH 230 PM CST...
At 158 PM CST, Doppler radar was tracking a strong thunderstorm near
Spurger, or near Town Bluff, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Spurger, Jasper, and Town Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.
&&
LAT...LON 3061 9422 3072 9439 3105 9415 3088 9391
TIME...MOT...LOC 1958Z 218DEG 25KT 3073 9426
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JBLocal storm report, Dec 28, 2:00 PM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
200 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Hail Hillister 30.67N 94.38W
12/28/2024 M0.70 Inch Tyler TX County Official
&&Local storm report, Dec 28, 2:32 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
232 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Hail Town Bluff 30.79N 94.18W
12/28/2024 M0.75 Inch Tyler TX Emergency Mngr
Tyler County Emergency Management reports
dime sized hail falling in Town Bluff.
&&Local storm report, Dec 28, 3:51 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
351 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg 3 ENE Mt. Union 30.72N 93.98W
12/28/2024 Jasper TX Public
Public report of trees and power lines down
northwest of Kirbyville.
&&
25Local storm report, Dec 28, 3:54 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
354 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Tstm Wnd Gst Fort Johnson 31.05N 93.21W
12/28/2024 M81 MPH Vernon LA Official NWS Obs
KPOE observation site reported a wind gust
of 70 knots/81 mph.
&&
25Local storm report, Dec 28, 4:29 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
429 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Gst 7 E Boyce 31.38N 92.55W
12/28/2024 E64 MPH Rapides LA Official NWS Obs
KAEX ASOS reported a gust of 55 knots.
&&
25The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:17 AM CST | Tornado Warning | LCH | Beauregard | 28 min |
| Dec 28, 7:49 AM CST | Severe Thunderstorm Warning | LCH | Rapides | 26 min |
| Dec 28, 7:50 AM CST | Special Weather Statement | LCH | Beauregard | 25 min |
| Dec 28, 7:51 AM CST | Special Weather Statement | LCH | Vernon | 24 min |
| Dec 28, 8:04 AM CST | Tornado Warning | LCH | Rapides | 26 min |
| Dec 28, 8:07 AM CST | Tornado Warning | LCH | Beauregard | 38 min |
| Dec 28, 8:29 AM CST | Severe Thunderstorm Warning | LCH | Rapides | 15 min |
| Dec 28, 8:52 AM CST | River Flood Warning | LCH | Rapides | 24 days |
| Dec 28, 8:52 AM CST | River Flood Warning | LCH | Beauregard | 4 days |
| Dec 28, 8:52 AM CST | River Flood Warning | LCH | Beauregard, Calcasieu | 29 days |
| Dec 28, 12:29 PM CST | Special Weather Statement | LCH | Vernon | 31 min |
| Dec 28, 2:58 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 62 min |
| Dec 28, 3:26 PM CST | Special Marine Warning | LCH | 64 min | |
| Dec 28, 3:29 PM CST | Tornado Warning | LCH | Vernon | 31 min |
| Dec 28, 3:41 PM CST | Tornado Warning | LCH | Cameron | 49 min |
| Dec 28, 3:46 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 59 min |
| Dec 28, 3:55 PM CST | Tornado Warning | LCH | Rapides, Vernon | 35 min |
| Dec 28, 4:18 PM CST | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Evangeline, Rapides, Vernon | 57 min |
| Dec 28, 4:23 PM CST | Tornado Warning | LCH | Cameron | 40 min |
| Dec 28, 4:37 PM CST | Severe Thunderstorm Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more | 53 min |
| Dec 28, 4:45 PM CST | Special Marine Warning | LCH | 45 min | |
| Dec 28, 5:05 PM CST | Severe Thunderstorm Warning | LCH | Cameron | 55 min |
| Dec 28, 5:09 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 66 min |
| Dec 28, 5:10 PM CST | Tornado Warning | LCH | Avoyelles, Evangeline, Saint Landry | 35 min |
| Dec 28, 5:26 PM CST | Tornado Warning | LCH | Cameron | 34 min |
| Dec 28, 5:38 PM CST | Severe Thunderstorm Warning | LCH | Acadia, Jefferson Davis, Lafayette, Saint Landry, Vermilion | 52 min |
| Dec 28, 5:55 PM CST | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 65 min |
| Dec 28, 12:53 PM CST | Special Weather Statement | LCH | Hardin | 37 min |
| Dec 28, 12:59 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 46 min |
| Dec 28, 1:05 PM CST | Tornado Warning | LCH | Hardin, Tyler | 25 min |
| Dec 28, 1:28 PM CST | Tornado Warning | LCH | Jasper, Tyler | 32 min |
| Dec 28, 1:43 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 47 min |
| Dec 28, 1:58 PM CST | Special Weather Statement | LCH | Jasper | 32 min |
| Dec 28, 2:13 PM CST | Tornado Warning | LCH | Jasper, Newton | 47 min |
| Dec 28, 2:58 PM CST | Tornado Warning | LCH | Jefferson | 47 min |
| Dec 28, 3:01 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 59 min |
| Dec 28, 4:14 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Orange | 38 min |
| Dec 28, 4:26 PM CST | Flash Flood Warning | LCH | Hardin, Jasper, Tyler | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.